C Diff. Hmmmmm…. You’ve probably heard of it? Yeah? If not, at some point in the future, you most certainly will.
First, let’s start by talking about the bacteria that lives in our digestive tract. Believe it or not, our guts are home to trillions of bacteria and they all work together to create a delicate balance.
We have a symbiotic relationship with these bacteria; that is we need them and they need us. Our gut bacteria help us digest and absorb food and they also provide protection against potentially harmful bacteria that try to establish and infection and invade the cells that line the internal intestinal wall.
When everything is in balance and our normal bacteria are doing their job, everything is fine. Sometimes, we get sick and/or have to take antibiotics, and that can throw off the balance in our guts, allowing bacteria like C Diff to take over.
Think about it like this. If you have a healthy lawn in your backyard, the plentiful grass blades and roots keep the weeds out. If something kills off an area of grass or weakens the grass blades or roots, weeds can proliferate there. That’s basically what happens when C Diff takes over your guts. Something happens to you that causes your good bacteria to decline, and that creates the environment that allows C Diff to run wild.
C Diff, or Clostridium difficile, is a bacterium that can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon. It is found throughout the environment — in soil, air, water, human and animal feces, and food products, such as processed meats (WebMD, 2017).
The spores are transmitted in feces and spread to food, surfaces and objects when people who are infected don’t wash their hands thoroughly. Proper hand hygiene is the most important factor in stopping the transmission of C Diff.
When you get sick and take antibiotics, you can unintentionally kill off many of the good bacteria living in your digestive track. Without healthy bacteria to keep it in check, C Diff can quickly grow out of control and produce toxins that attack the lining of the intestine.
The major symptom associated with a C Diff infection is persistent, watery diarrhea, which often leads to dehydration and electrolyte imbalance. It causes colitis (inflammation of the colon) and can lead to a host of other symptoms including abdominal cramping, nausea, vomiting, fever, and more.
According to the CDC (2017), C Diff was estimated to cause almost half a million infections in the United States in 2011, and 29,000 died within 30 days of the initial diagnosis.
We see C Diff infections so often in the hospital setting, especially in older adults, because so many people come to us with illnesses that require antibiotic therapy, which makes them vulnerable. This is one of those important topics that we all should take the time to learn a little bit more about.
For more information about C Diff, please visit https://www.cdc.gov/hai/organisms/cdiff/cdiff_infect.html